Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 95, NWS Memphis, TN

March 28, 20208 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 11:22 PM CDT for 8 counties in Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 11:22 PM CDT (04:22 UTC)
Expired
Mar 29, 2020, 12:00 AM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alcorn County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 91 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 11:25 PM CDTTSTM WND DMG1 Nw Thaxton, MSROOF DAMAGE TO A BARN AND A FEW TREES DOWN NEAR HOBBY COOP ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 6:34 PM CDTTornado WatchSPC7 hr
Mar 28, 9:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS54 KMEG 290422
SVRMEG
MSC003-057-071-081-115-117-139-145-290500-
/O.NEW.KMEG.SV.W.0095.200329T0422Z-200329T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1122 PM CDT Sat Mar 28 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Eastern Lafayette County in northwestern Mississippi...
  Pontotoc County in northeastern Mississippi...
  Union County in northeastern Mississippi...
  Northwestern Itawamba County in northeastern Mississippi...
  Lee County in northeastern Mississippi...
  Southern Tippah County in northeastern Mississippi...
  Prentiss County in northeastern Mississippi...
  South central Alcorn County in northeastern Mississippi...

* Until midnight CDT.

* At 1121 PM CDT, a severe thunderstorm was located over Pinedale, or
  13 miles southwest of New Albany, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tupelo, Booneville, New Albany, Pontotoc, Fulton, Baldwyn, Trace
  State Park, Saltillo, Guntown, Mantachie, Blue Mountain, Ecru,
  Jumpertown, Cambridge, New Harmony, Pratts Friendship, Hinkle,
  Wheeler, Etta and Sandy Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for northeastern
and northwestern Mississippi. A Tornado Watch also remains in effect
until 400 AM CDT for northeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3428 8827 3416 8928 3416 8936 3448 8948
      3453 8933 3450 8925 3458 8924 3460 8919
      3460 8909 3464 8909 3485 8857
TIME...MOT...LOC 0421Z 253DEG 56KT 3439 8922 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
968 
WWUS54 KMEG 290433
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1133 PM CDT Sat Mar 28 2020

MSC071-290442-
/O.CAN.KMEG.SV.W.0095.000000T0000Z-200329T0500Z/
Lafayette MS-
1133 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAFAYETTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Mississippi. A Tornado Watch also remains in effect until 400 AM CDT
for northeastern Mississippi.

LAT...LON 3428 8827 3418 8921 3428 8924 3449 8924
      3460 8919 3460 8909 3464 8909 3485 8857
TIME...MOT...LOC 0432Z 253DEG 56KT 3444 8901 

$$

MSC003-057-081-115-117-139-145-290500-
/O.CON.KMEG.SV.W.0095.000000T0000Z-200329T0500Z/
Pontotoc MS-Union MS-Itawamba MS-Lee MS-Tippah MS-Prentiss MS-
Alcorn MS-
1133 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN PONTOTOC...UNION...NORTHWESTERN ITAWAMBA...LEE...
SOUTHERN TIPPAH...PRENTISS AND SOUTH CENTRAL ALCORN COUNTIES...

At 1132 PM CDT, a severe thunderstorm was located near New Albany,
moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tupelo, Booneville, New Albany, Pontotoc, Fulton, Baldwyn, Trace
State Park, Saltillo, Guntown, Mantachie, Blue Mountain, Ecru,
Jumpertown, Fairview, Keownville, New Harmony, Pratts Friendship,
Hinkle, Wheeler and Etta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Mississippi. A Tornado Watch also remains in effect until 400 AM CDT
for northeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3428 8827 3418 8921 3428 8924 3449 8924
      3460 8919 3460 8909 3464 8909 3485 8857
TIME...MOT...LOC 0432Z 253DEG 56KT 3444 8901 

HAIL...<.75IN
WIND...60MPH
 
$$
449 
WWUS54 KMEG 290451
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1151 PM CDT Sat Mar 28 2020

MSC003-057-081-115-117-139-145-290501-
/O.EXP.KMEG.SV.W.0095.000000T0000Z-200329T0500Z/
Pontotoc MS-Union MS-Itawamba MS-Lee MS-Tippah MS-Prentiss MS-
Alcorn MS-
1151 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PONTOTOC...UNION...
NORTHWESTERN ITAWAMBA...LEE...SOUTHERN TIPPAH...PRENTISS AND SOUTH
CENTRAL ALCORN COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM CDT for northeastern
Mississippi. A Tornado Watch also remains in effect until 400 AM CDT
for northeastern Mississippi.

LAT...LON 3428 8827 3418 8921 3428 8924 3449 8924
      3460 8919 3460 8909 3464 8909 3485 8857
TIME...MOT...LOC 0451Z 253DEG 56KT 3452 8868 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:52 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 28, 6:52 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
652 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/

DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
00Z TAFs

Storms have been slower to translate east than earlier depicted by
the short range convection-allowing models. Other than TSRA timing
this evening, TAFs remain largely unchanged from the 18Z package.
VFR will prevail areawide on Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 10:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1031 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     1 N PARIS               36.31N  88.31W
03/28/2020                   HENRY              TN   EMERGENCY MNGR

            TREES DOWN NORTH OF PARIS AROUND PURYEAR.

&&
Special weather statement, Mar 28, 10:32 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
1032 PM CDT Sat Mar 28 2020

MSZ011-012-020-021-290345-
Tallahatchie MS-Panola MS-Yalobusha MS-Quitman MS-
1032 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...

Northeastern Tallahatchie County in northwestern Mississippi...
Southern Panola County in northwestern Mississippi...
Northwestern Yalobusha County in northwestern Mississippi...
Southeastern Quitman County in northwestern Mississippi...

At 1031 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 40 mph was located 7 miles east of Vance, or 7
miles northwest of Charleston, moving northeast at 75 mph.

People in northeastern Tallahatchie...southern Panola...northwestern
Yalobusha and southeastern Quitman Counties should monitor this storm
closely.

LAT...LON 3406 9032 3444 8987 3430 8972 3420 8972
      3393 9017
TIME...MOT...LOC 0331Z 229DEG 64KT 3405 9018
Local storm report, Mar 28, 10:36 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1036 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     LEXINGTON               35.65N  88.39W
03/28/2020                   HENDERSON          TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ACROSS THE COUNTY.

&&
Local storm report, Mar 28, 10:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     E PARAGOULD             36.06N  90.51W
03/28/2020                   GREENE             AR   EMERGENCY MNGR

            TRAILER HOME DAMAGED AND ROOF DAMAGE TO ANOTHER HOME
            AND A BARN BLOWN OVER IN BRIGHTON COMMUNITY. ALSO DAMAGE
            TO HOMES IN THE MOUNDS COMMUNITY.

&&
Special weather statement, Mar 28, 11:09 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1109 PM CDT Sat Mar 28 2020

MSZ002-003-013>015-290445-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Benton MS-
1109 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Western Union County in northeastern Mississippi...
South central Benton County in northeastern Mississippi...

At 1109 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Oxford, moving
northeast at 60 mph.

Very heavy rain is also possible with this thunderstorm.

People in Lafayette...northwestern Pontotoc...southeastern
Marshall...western Union and south central Benton Counties should
monitor this storm closely.

LAT...LON 3419 8951 3419 8960 3435 8966 3476 8915
      3422 8897 3416 8943 3416 8951
TIME...MOT...LOC 0409Z 232DEG 51KT 3435 8948
Special weather statement, Mar 28, 11:12 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1112 PM CDT Sat Mar 28 2020

MSZ004-005-009-014-016-290430-
Tippah MS-Union MS-Lee MS-Alcorn MS-Prentiss MS-
1112 PM CDT Sat Mar 28 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...
Southwestern Alcorn County in northeastern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...

At 1112 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 40 mph was located near Blair, or 8 miles west of
Baldwyn, moving northeast at 75 mph.

Very heavy rain is also possible with this thunderstorm.

People in southeastern Tippah...eastern Union...northwestern Lee...
southwestern Alcorn and northwestern Prentiss Counties should monitor
this storm closely.

LAT...LON 3434 8875 3444 8894 3488 8871 3473 8837
TIME...MOT...LOC 0412Z 211DEG 64KT 3452 8878

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:02 PM CDTSevere Thunderstorm WarningMEGDeSoto43 min
Mar 28, 7:05 PM CDTTornado WarningMEGDeSoto, Tunica25 min
Mar 28, 7:26 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate49 min
Mar 28, 7:37 PM CDTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more38 min
Mar 28, 8:11 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall, Tate49 min
Mar 28, 8:16 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman44 min
Mar 28, 8:53 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah52 min
Mar 28, 9:09 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie51 min
Mar 28, 9:20 PM CDTTornado WarningMEGCoahoma, Panola, Quitman, Tallahatchie14 min
Mar 28, 9:38 PM CDTSpecial Weather StatementMEGTallahatchie22 min
Mar 28, 9:47 PM CDTSpecial Weather StatementMEGAlcorn, Tippah28 min
Mar 28, 9:57 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tallahatchie32 min
Mar 28, 10:01 PM CDTSpecial Weather StatementMEGMarshall44 min
Mar 28, 10:15 PM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo45 min
Mar 28, 10:32 PM CDTSpecial Weather StatementMEGTallahatchie13 min
Mar 28, 10:40 PM CDTSevere Thunderstorm WarningMEGAlcorn, Lee, Prentiss, Tippah, Tishomingo, Union16 min
Mar 28, 11:09 PM CDTSpecial Weather StatementMEGLafayette, Pontotoc36 min
Mar 28, 11:12 PM CDTSpecial Weather StatementMEGPrentiss18 min
Mar 28, 11:37 PM CDTSpecial Weather StatementMEGChickasaw, Monroe38 min
Mar 29, 12:03 AM CDTSpecial Weather StatementMEGItawamba, Lee, Prentiss, Tishomingo27 min
Mar 29, 1:05 AM CDTSpecial Weather StatementMEGItawamba, Lee40 min
Mar 29, 1:11 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo49 min
Mar 29, 1:42 AM CDTSpecial Weather StatementMEGItawamba, Monroe48 min
Mar 29, 1:50 AM CDTSevere Thunderstorm WarningMEGMonroe25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.